For people with cancer, chemotherapy and radiation therapy can be life-prolonging treatments. They can also cause serious heart problems, reports the August 2012 issue of the Harvard Heart Letter.
Some chemotherapy agents are so toxic that severe reactions may occur while the drug is being given. With others, cardiovascular problems like high blood pressure, blood clots, arrhythmias, and stroke appear shortly after chemotherapy starts. Other chemotherapy drugs put people at increased risk for a future heart attack or heart failure. The Heart Letter lists the chemotherapy agents most toxic to the heart and their corresponding cardiovascular effects.
"Almost every chemotherapy drug impacts the cardiovascular system, and most are not good. But with the new anticancer agents [targeted molecular agents and angiogenesis inhibitors in particular], an increasing amount of toxicity is being observed," said Dr. Mandeep R. Mehra, executive director of the Center for Advanced Heart Disease at Brigham and Women's Hospital and a professor of medicine at Harvard Medical School.
To continue reading this article, you must login
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.